Georgia, 2004

Damaging Wind in Georgia, May 21, 2004

May 21, 2004 · NWS FFC · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 21, 1:35 PM EST, 2 hours 56 minutes earlier.

Area forecast discussion, May 21, 1:35 PM EST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
235 PM EDT FRI MAY 21 2004

.SHORT TERM...AT THE SURFACE...RIDGE OF HIGH PRESSURE CONTINUES FROM
THE ATLANTIC WESTWARD TO THE NORTHERN GULF OF MEXICO. A VERY
SUMMERLIKE PATTERN WITH VERY WEAK UPPER LEVEL WINDS WITH THE UPPER
LEVEL RIDGE CENTERED OVER THE SOUTHEAST. THIS PATTERN WILL GENERALLY
CONTINUE THROUGH THE WEEKEND. BOTH ETA AND GFS SHOW A LITTLE
INCREASE IN MOISTURE SATURDAY WITH GFS MOS CONTINUING TO GIVE AROUND
40 PERCENT POPS. THE MODELS DIVERGE SUNDAY AS THE ETA HAS
CONSISTENTLY SHOWN MID LEVEL DRYING MOVING IN BY SUNDAY AFTERNOON
WITH THE GFS LAGGING BY ABOUT 12 HOURS. THUS THE ETA WOULD IMPLY
ALMOST NO CONVECTION SUNDAY WHILE THE GFS STILL HAS SUFFICIENT
MOISTURE FOR ABOUT A 20-30 PERCENT CHANCE. WILL LEAN TOWARD THE GFS
SOLUTION AS GFS MOS VERIFIES BETTER.

.LONG TERM...BY EARLY IN THE WEEK...BOTH ETA AND GFS HAVE MID LEVEL
DRYING AND WHILE A TRW OR TWO NOT OUT OF THE QUESTION...HAVE DROPPED
MENTION OF POPS FOR MONDAY. FOR TUESDAY HAVE CONFINED POPS TO THE
FAR NORTH AS MOISTURE A LITTLE HIGHER THERE. BY MIDWEEK THE UPPER
LEVEL RIDGE HAS RETREATED TO NORTH MEXICO AND SOUTH TEXAS...ALLOWING
FOR THE POSSIBILITY OF WEAK SHORT WAVES TO BRUSH MAINLY THE NORTH
PORTION OF THE FORECAST AREA. STILL NOT BUYING INTO THE GOOD
NORTHWESTERLY BY END OF THE WEEK WHICH WOULD IMPLY A FRONT INTO THE
SOUTHEAST. HPC FEELS THIS IS OVERDONE...AND SO DO I. HOWEVER EVEN A
WEAKER SOLUTION COULD BRING A STRONGER WESTERLY FLOW. ANY WEAK SHORT
WAVES AFFECTING THE SOUTHEAST WOULD BE TOO HARD TO TIME THAT FAR
OUT...SO HAVE OPTED FOR SLIGHT CHANCE/LOW CHANCE PROBABILITIES
THROUGH THE EXTENDED.
&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA     69 87 68 86 / 20 40 20 20
ATHENS      68 88 67 87 / 20 40 20 30
GAINESVILLE 67 85 67 85 / 20 40 20 20
ROME        65 89 66 89 / 20 40 20 20
COLUMBUS    70 89 67 89 / 30 40 20 30
MACON       68 89 68 89 / 30 40 20 30
&&

.ATL WATCHES/WARNINGS/ADVISORIES...NONE.
&&

26
Hazardous weather outlook, May 21, 10:45 AM EST, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1145 AM EDT FRI MAY 21 2004

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-212109-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1145 AM EDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING
IN CENTRAL GEORGIA...

.SYNOPSIS...
SURFACE HIGH PRESSURE WILL REMAIN IN PLACE ACROSS THE WESTERN
ATLANTIC AND GULF COAST STATES.  A WEAK SURFACE TROUGH EXTENDING
FROM WESTERN NORTH CAROLINA INTO CENTRAL GEORGIA WILL STRENGTHEN AND
AID IN THUNDERSTORM DEVELOPMENT.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM SEVERE THUNDERSTORMS WILL BE
LIGHTNING...LARGE HAIL...AND DAMAGING WINDS.  AREAS SOUTH OF A
LAGRANGE TO GRIFFIN TO GREENSBORO LINE WILL BE THE MOST LIKELY TO
SEE SEVERE THUNDERSTORMS.  THE BEST TIME FOR THUNDERSTORM
DEVELOPMENT WILL BE THIS AFTERNOON INTO EARLY EVENING.

.DISCUSSION...
A MOIST AIR MASS COMBINED WITH VERY WARM TEMPERATURES WILL ALLOW FOR
SOME INSTABILITY TO DEVELOP ACROSS THE REGION TODAY.  CAPE VALUES OF
1500 TO 2000 WILL ALLOW A FEW THUNDERSTORMS TO DEVELOP THIS
AFTERNOON.  HOWEVER...AN AREA OF WARM AIR ALOFT ACROSS NORTH
GEORGIA...SHOULD INHIBIT MOST THUNDERSTORM DEVELOPMENT.  IF ANY
STORMS DEVELOP...THEY SHOULD REMAIN BELOW SEVERE LIMITS.  IN CENTRAL
GEORGIA...THE WEAK TROUGH...COMBINED WITH THE INSTABILITY IN THE
REGION...COULD LEAD TO A FEW SEVERE THUNDERSTORMS THIS AFTERNOON
INTO THIS EVENING.  HOWEVER...A WEAK WIND FIELD ALOFT WILL CAUSE THE
STORMS TO MOVE SLOWLY...ALLOWING THEM TO DIE OFF QUICKLY.

.SPOTTER INFORMATION STATEMENT...
DUE TO THE ISOLATED NATURE OF THE STORMS...SPOTTER ACTIVATION IS NOT
ANTICIPATED AT THIS TIME.

.DAY TWO THROUGH DAY SEVEN...SATURDAY THROUGH THURSDAY.
THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

PAG

The radar

The Atlanta radar (KFFC), 57 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Troup

When
May 21, 4:31 PM EST to 4:34 PM EST
Where
Troup County, La Grange
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
GOVT OFFICIAL
Coordinates
33.033, -85.033

The Troup county 911 center reported that three trees were blown down, two of which landed on a trailer.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395617.